Q: What is "off-time" and “wearing off” in Parkinson's disease?
A: Over the course of Parkinson's Disease (PD) a substantial number of patients develop fluctuations in the response to dopaminergic medications.
This will lead to progressively shorter intervals during which symptoms remain adequately controlled. In other words, the effects of medication will start to "wear off' in between medication doses. The process is directly related to the progression of PD, and reduction of a "dopamine storage capacity" due to the loss of dopaminergic brain cells.
"Off-time" refers to periods of the day when the medication is not working well, causing worsening of Parkinsonian symptoms. In contrary, the term "on-time" refers to periods of adequate control of PD symptoms. "Wearing-off" episodes may occur predictably and gradually, or they may emerge suddenly and unexpectedly. For some patients, changes are noticed early morning, others notice motor fluctuations less predictably. Patients should pay close attention to the frequency and timing of these wearing-off periods, and discuss them with their physician.
Symptoms of Wearing Off at End-of-Dose
It is important to notify a physician in order to re-evaluate medications if you notice an increase in any of the following Parkinson's symptoms.
- Dystonia (foot turning in)
- Freezing of gait (FOG)
- Balance Issues
- Mental Fog
Fluctuations in motor and non-motor symptoms indicate medication is not working optimally to control symptoms. Wearing-off periods may be improved with appropriate changes in the medication regimen. This may involve adding an extra dose of levodopa or dopamine agonist, or using a long-acting levodopa or a COMT inhibitor. Wearing off may be also better controlled by shortening the time between medication doses. These changes should be implemented under direct guidance from a Parkinson's disease specialist.